Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 16, NWS Dodge City, KS

May 1, 2019Hamilton County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 1, 2019, 5:50 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2019, 5:50 PM MDT (23:50 UTC)
Expired
May 1, 2019, 6:45 PM MDT
In force
55 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Hamilton County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 160 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 6:10 PM MDTHAIL 0.2512 Nw Manter, KS
May 1, 6:30 PM MDTHAIL 15 N Johnson City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
663 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WUUS53 KDDC 012350
SVRDDC
KSC075-187-020045-
/O.NEW.KDDC.SV.W.0016.190501T2350Z-190502T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
650 PM CDT Wed May 1 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Hamilton County in southwestern Kansas...
  Stanton County in southwestern Kansas...

* Until 745 PM CDT/645 PM MDT/.

* At 649 PM CDT/549 PM MDT/, a severe thunderstorm was located 13
  miles north of The Saunders Elevator, moving east at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Johnson City, Manter and Big Bow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3776 10204 3784 10154 3783 10153 3749 10153
      3753 10204
TIME...MOT...LOC 2349Z 269DEG 26KT 3766 10208 

HAIL...1.75IN
WIND...60MPH
 
$$

TATRO
3 follow-up statements
144 
WWUS53 KDDC 020013
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
713 PM CDT Wed May 1 2019

KSC075-187-020045-
/O.CON.KDDC.SV.W.0016.000000T0000Z-190502T0045Z/
Hamilton KS-Stanton KS-
713 PM CDT Wed May 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
CDT/645 PM MDT/ FOR SOUTHERN HAMILTON AND STANTON COUNTIES...

At 713 PM CDT/613 PM MDT/, a severe thunderstorm was located 8 miles
northwest of Johnson City, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Johnson City and Big Bow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3776 10204 3784 10154 3783 10153 3749 10153
      3755 10202
TIME...MOT...LOC 0013Z 269DEG 26KT 3766 10186 

HAIL...1.00IN
WIND...60MPH
 
$$

TATRO
018 
WWUS53 KDDC 020021
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
721 PM CDT Wed May 1 2019

KSC075-187-020045-
/O.CON.KDDC.SV.W.0016.000000T0000Z-190502T0045Z/
Hamilton KS-Stanton KS-
721 PM CDT Wed May 1 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
CDT/645 PM MDT/ FOR SOUTHEASTERN HAMILTON AND NORTHEASTERN STANTON
COUNTIES...

At 721 PM CDT/621 PM MDT/, a severe thunderstorm was located near
Johnson City, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Johnson City and Big Bow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3777 10195 3784 10154 3783 10153 3753 10153
      3755 10190
TIME...MOT...LOC 0021Z 269DEG 26KT 3766 10179 

HAIL...1.00IN
WIND...60MPH
 
$$

TATRO
423 
WWUS53 KDDC 020038
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
738 PM CDT Wed May 1 2019

KSC075-187-020047-
/O.EXP.KDDC.SV.W.0016.000000T0000Z-190502T0045Z/
Hamilton KS-Stanton KS-
738 PM CDT Wed May 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMILTON AND
NORTHEASTERN STANTON COUNTIES WILL EXPIRE AT 745 PM CDT/645 PM
MDT/...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3777 10195 3784 10154 3783 10153 3753 10153
      3755 10190
TIME...MOT...LOC 0037Z 269DEG 26KT 3766 10180 

$$

TATRO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:50 PM MDT, 3 hours earlier.

Area forecast discussion, May 1, 2:50 PM MDT, 3 hours before
Area Forecast Discussion
National Weather Service Dodge City KS
350 PM CDT Wed May 1 2019

...Updated Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 350 PM CDT Wed May 1 2019

Warm sector has managed to sneak into Morton county and vicinity.
Stratus has eroded, with Elkhart's observation very respectable at
74/58. Towering cumulus over SE Colorado are expected to initiate
into convection soon, and progress into the far western counties
by 6-7 pm. Mesoanalysis shows backed SEly winds northeast of a
surface low near Clayton, with effective shear of 50-60 kts and
CAPE of 2000 J/kg. HRRR continues to indicate discrete
development, and concern is there for a supercell and attendant
hazards in Morton county/vicinity through early evening.

&&

.SHORT TERM...(This afternoon through Thursday night)
Issued at 1140 AM CDT Wed May 1 2019

Satellite imagery shows widespread stratus completely covering SW
Kansas at midday. A tricky temperature forecast was anticipated
today, but it appears the cold air and stratus will win the battle
today. 12z NAM and various CAMs show the frontal boundary
strengthening along a Boise City-Guymon-Perryton line through late
this afternoon, and it appears the warm sector will fail to reach
even far SW Kansas. Already reduced afternoon temperatures north,
but will need to do the same soon for the southern zones. North of
the boundary, stratus will hold through sunset, with temperatures
struggling through the 50s. Models show consistency developing
scattered convection developing across eastern Colorado this
afternoon, and subsequently spreading east through SW Kansas this
evening. Have high confidence in this evolution, and continued
with pop grids in the likely category through this evening.
Another beneficial rain of 0.10-0.25 inch appears probable for
many zones. Other models are wetter (such as the ECMWF) but appear
unrealistic considering how quickly forcing will spread across
tonight.

With the cold sector and stable boundary layer holding tough,
surface-based severe convection is not expected in SW Kansas
through this evening. Where stratus is eroding across SE Colorado,
initiating convection will have a chance to root at least near the
boundary layer late this afternoon/early this evening. Convection
will move eastward, but become elevated/undercut by the surging
cold front this evening. As such, the primary risk from any
strong to severe convection would be marginally severe hail, and
the 5% hail probabilities from SPC look appropriate. At the time
of this discussion, the latest HRRR iteration is back to
developing a discrete (but elevated) supercell across the SW zones
around 7 pm this evening. Any such cell would try to ride the
boundary, but with the boundary surging south this evening, the
severe threat would be limited to hail.

North winds will increase sharply this evening, in response to
1025 mb surface high building into Nebraska/NW Kansas through
sunrise Thursday. Gusts to 40 mph are expected per the stronger,
preferred MAV guidance. The strongest winds are expected along the
GCK-LBL (US 83) corridor. Post- frontal showers/isolated thunder
will be exiting the SE zones around sunrise Thursday.

Cool stable surface high pressure ridge axis will be in control
Thursday, with zero threat of thunderstorms during the daylight
hours. Temperatures will clearly be below normal Thursday, but how
far below is the question. Post-frontal morning stratus will
again prevail, and temperatures will be a function of how fast the
stratus can erode through the afternoon. With early May solar
angles now, optimistically selected the warmer MAV guidance in the
lower 60s. At any rate, winds will be relatively light beneath
the surface ridge.

.LONG TERM...(Friday through Wednesday)
Issued at 245 PM CDT Wed May 1 2019

A pronounced warming trend is expected Friday through Monday, with
both morning lows and afternoon highs warming up through the
period. Much more spring-like conditions will result, with lows in
the 50s and highs in the 80s by Sunday and Monday.

A weak passing shortwave is consistently progged by the models to
pass early Friday, offering another round of beneficial rain
showers. Instability will be slim to none, so did not include
thunder in the grids.

Guidance also remains consistent, developing WNW flow aloft over
the weekend, in response to another strong/cold cyclone near
Hudson Bay, and broad ridging up the spine of the Rockies. Weak
convection from the higher terrain/Colorado may arrive in the
western counties late Saturday, and retained pops for this. Most
of Saturday will be dry and pleasant for most locations. Rising
heights/thickness will send us into the 80s Sunday afternoon. An
isolated thunderstorm is possible along the developing dryline
late Sunday, but the early estimate is that this is more likely
in the Texas panhandle.

Southwest flow aloft develops aloft on Monday, in response to a
strong closed low near Los Angeles. The dryline will be
established by Monday, and it appears we will hang onto the warm
sector in SW Kansas through Monday afternoon. As such, severe
thunderstorms are possible mainly eastern counties Monday
afternoon.

12z medium range models including ECMWF develop a broad western
trough over the western/SW U.S. Tuesday and Wednesday.
Diffluence/divergence aloft and strong lift will increase with
time as shortwaves from this trough approach. Increased rain and
thunderstorm coverage early next week is a given. However, the
threat of severe weather in Kansas is much more subdued. 12z ECMWF
drives another cold front through Tuesday, with the cold stable
sector progged to prevail in SW KS through Wednesday. Early in the
game, this favors rain and elevated thunder in SW KS, and
surface-based severe across Texas and Oklahoma. Models are still
debating how to handle this ejecting upper low, and
mesoscale/convective details will have a lot to do with day-to-day
frontal position. 12z ECMWF suggests cool stable air will hold on
in Kansas even through Thursday and Friday, despite persistent
troughing to the west.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1030 AM CDT Wed May 1 2019

Satellite imagery indicates widespread IFR/LIFR stratus ceilings
covering all of SW KS as of midday. Little if any improvement is
expected with the stratus ceilings through this afternoon, as a
frontal boundary is reinforced along a EHA-PYX line. North of this
boundary through this afternoon, stratus is expected to persist.
Scattered showers and thunderstorms are expected near the
Colorado/Kansas border around 00z Thu. This activity will move
east impacting the airports through the 06z Thu time frame, and
included a mention in all TAFs. Stratus will persist through
Thursday morning. Around 00-03z Thu, expect a sharp increase in
north winds as the frontal boundary is shoved southward. Gusts
near 35 kts are expected at GCK, DDC and LBL before diminishing
Thursday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  42  61  46  69 /  60  10  40  30
GCK  40  63  45  71 /  70  10  40  20
EHA  40  61  45  71 /  30  10  30  20
LBL  41  61  47  70 /  40  10  30  30
HYS  41  61  44  68 /  60   0  50  20
P28  49  62  50  68 /  60  10  30  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Turner
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Turner
Hazardous weather outlook, May 1, 1:34 AM MDT, 16 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
234 AM CDT Wed May 1 2019

KSZ030-031-043>046-061>066-074>081-084>090-021200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
234 AM CDT Wed May 1 2019 /134 AM MDT Wed May 1 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

An isolated strong to perhaps marginally severe storm may be possible
across western Kansas. Otherwise, a higher coverage of showers and
thunderstorms is expected during the overnight hours. This activity
is not expected to be severe.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Opportunities for additional thunderstorms exist during this period.
It is too early to determine if storms will be severe or not.

Days 2-7 Hazards
----------------
* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 6:29 AM MDTDense Fog AdvisoryDDCFinney, Grant, Hamilton, Haskell, Kearny, Morton and 4 more3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.